Editorial: A Better Perspective on Antipsychotic-Related Hyperprolactinemia in Children and Adolescents

J Am Acad Child Adolesc Psychiatry. 2023 Sep;62(9):967-969. doi: 10.1016/j.jaac.2023.05.003. Epub 2023 May 10.

Abstract

Antipsychotic-induced hyperprolactinemia is common in children and adolescents, but this quotidian presence in our clinics should neither reassure us nor make us complacent. The report by Koch and colleagues1 stands out against the landscape of trials describing the adverse effects of psychotropic medications in youth. It goes beyond the typical examination of adverse effects in most clinical trials. The authors followed children and adolescents aged 4 to 17 years who were dopamine-serotonin receptor antagonist naive (≤1-week exposure) or free, and serially evaluated not only serum prolactin concentrations but medication concentrations and side effects for 12 weeks after participants began aripiprazole, olanzapine, quetiapine, or risperidone. This report provides insights into the temporal course of adverse effects, examines differential tolerability among dopamine-serotonin receptor antagonists, links specific adverse effects-galactorrhea, decreased libido, and erectile dysfunction-with prolactin concentrations in youth, and focuses on the clinical aspects of hyperprolactinemia and related adverse effects in children and adolescents.

Publication types

  • Editorial
  • Comment

MeSH terms

  • Adolescent
  • Antipsychotic Agents* / adverse effects
  • Aripiprazole / adverse effects
  • Child
  • Dopamine / adverse effects
  • Female
  • Humans
  • Hyperprolactinemia* / chemically induced
  • Hyperprolactinemia* / diagnosis
  • Male
  • Prolactin / adverse effects
  • Risperidone / therapeutic use

Substances

  • Antipsychotic Agents
  • Prolactin
  • Dopamine
  • Risperidone
  • Aripiprazole